Louisiana, 2013

Damaging Wind in Louisiana, August 10, 2013

August 10, 2013 · NWS LCH · 1 event in 1 county or zone

An upper level disturbance moved across the area enhancing afternoon thunderstorms. One storm became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An upper level disturbance moved across the area enhancing afternoon thunderstorms. One storm became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 10, 11:45 AM CST, 47 minutes earlier.

Area forecast discussion, Aug 10, 11:45 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1245 PM CDT SAT AUG 10 2013

..DISCUSSION...
FOR 18Z TAF ISSUANCE.

&&

.AVIATION...
ATMOSPHERE RIPE FOR CONVECTION THIS AFTERNOON. ALL AREAS TO BEGIN
WITH VFR...HOWEVER...WILL LIKELY SEE BRIEF DIPS TO MVFR CONDITIONS
ALL AREAS DURING THE AFTERNOON. LFT SITE HAS CONVECTION OCCURRING
NOW...AND THE REST WILL FOLLOW DURING THE NEXT TWO HOURS. TAF SITES
BPT & LCH COULD SEE HEAVY DOWNPOURS OF 2 TO 3 INCHES AND VAIABLES
GUSTY WINDS UP TO 25KTS. FREQUENT LIGHTNING ALSO A VERY LIKELY
POSSIBILITY IN THE STRONGER STORMS.

&&

.UPDATE...MORNING SOUNDING COMING IN WITH A WHOPPING PRECIPITABLE
WATER VALUE OF 2.41 INCHES...TWO STANDARD DEVIATIONS ABOVE THE
NORM. WHILE MAIN CONVECTION AT THIS TIME IS WITH LOW LEVEL TROF
MOVING ONSHORE OF EAST TEXAS. ISOLATED TO SCATTERED SHOWERS AND A
FEW THUNDERSTORMS ARE NOW FIRING OVER THE IMMEDIATE FORECAST AREA
IN THE WAKE OF THIS FEATURE BOTH INLAND AND OVER THE NEAR COASTAL
WATERS. WATER VAPOR IMAGERY SHOWING DRIER AIR FILTERING INTO EAST
LOUISIANA ON THE WEST SIDE OF APPROACHING TROPICAL WAVE OVER THE
CENTRAL GULF. STILL HOWEVER WILL MAINTAIN PLENTIFUL MOISTURE
THROUGH THE AFTERNOON TO ANTICIPATE CONSIDERABLE CONVECTION. WITH HIGH
TROPICAL MOISTURE VALUES...STRONGER SHOWERS AND THUNDERSTORMS WILL
PRODUCE HIGH-END RAINFALL RATES. CURRENT FORECAST LOOKS GOOD AND
NO UPDATE WILL BE ISSUED.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 715 AM CDT SAT AUG 10 2013/

DISCUSSION...
FOR 12Z TAF ISSUANCE.

AVIATION...
LOCAL 88DS SHOW PLENTY OF SHOWERS AND STORMS OVER THE COASTAL
WATERS AND SKIRTING THE SWRN LA/SERN TX COASTLINE...ASSOCIATED
WITH PASSING WAVE OVER THE N-CNTL/NWRN GULF. THIS CONVECTION WILL
BE MOST WIDESPREAD OVER THE SRN SITES TODAY...ESPECIALLY AT
KLCH/KBPT WHERE PREVAILING SHOWERS/TEMPO THUNDER HAS BEEN INSERTED
FOR PART OF THE AFTERNOON. SHOWERS AND STORMS SHOULD MOSTLY COME
TO AN END WITH SUNSET ALTHOUGH VCSH HAS BEEN RETAINED INTO THE
EVENING AT THE SWRN SITES WHERE LIFT FROM THE WAVE MAY BE ENOUGH
TO OVERCOME LOSS OF HEATING.

25

PREV DISCUSSION... /ISSUED 423 AM CDT SAT AUG 10 2013/

DISCUSSION...
WARM AND MUGGY ACROSS THE AREA THIS MORNING AS MOISTURE CONTINUES
TO INCREASE WITH THE APPROACH OF AN EASTERLY WAVE THIS MORNING.
SHOWERS AND A FEW THUNDERSTORMS ARE CURRENTLY ONGOING IN
ASSOCIATION WITH THIS WAVE...MAINLY OFFSHORE AT THIS TIME.

SOME AREAS WILL GET MUCH NEED RAINFALL ACROSS THE AREA TODAY AND
TOMORROW. MOST OF THE AREA WE ARE FORECASTING A QUARTER OF AN INCH
OR LESS TODAY...HOWEVER IN HEAVIER SHOWERS...AVERAGE AMOUNTS COULD
BE UP IN THE 0.50 TO 0.75 OF AN INCH RANGE. THE BEST CHANCE FOR
THIS IS OVER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA.

PRETTY MUCH RINSE AND REPEAT ON SUNDAY AS TUTT LOW PROPAGATES WEST
TOWARDS SOUTH CENTRAL LOUISIANA. FORECASTING THE HEAVIEST RAINS TO
BE ACROSS SOUTH CENTRAL LOUISIANA AS WELL ON SUNDAY WITH ONE HALF
TO NEAR ONE INCH AMOUNTS CURRENTLY FORECAST. BETTER THAN AVERAGE
RAIN CHANCES WILL CONTINUE INTO MONDAY. TUESDAY WILL BE A MOSTLY
RAIN FREE DAY AS THE ABOVE FEATURES WEAKEN AND A SHOT OF DRIER AIR
MOVES OVER.

RAIN CHANCES BEGIN TO RAMP UP AGAIN WEDNESDAY AND THURSDAY AS
AMPLIFIED EAST COAST TROF SENDS A BONAFIDE COOL FRONT INTO THE
AREA. THE FRONT IS FORECAST TO PASS THROUGH AT LEAST THE NORTHERN
HALF OF THE AREA FRIDAY AND PERHAPS ALL THE WAY TO THE COAST. DID
TRIM TEMPERATURES DOWN A BIT ACROSS...MAINLY THE NORTHERN ZONES
FOR FRIDAY.

HOPEFULLY WE GET THE 1-2 INCHES OF RAIN THAT WE EXPECT OVER THE
NEXT 5 DAYS.

MARINE...
A EASTERLY WAVE WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS THE NORTHERN GULF THE NEXT FEW DAYS. LIGHT TO MODERATE
MAINLY ONSHORE FLOW WILL CONTINUE AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  92  76  91  76  92 /  50  20  50  20  50
KBPT  92  76  91  75  92 /  60  20  50  20  40
KAEX  94  74  93  73  93 /  40  10  40  10  40
KLFT  92  76  90  76  91 /  50  10  50  20  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 10, 3:29 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
429 AM CDT SAT AUG 10 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110930-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
429 AM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE AREA.
WHILE THE RISK IS VERY LOW...SOME OF THE STORMS COULD PRODUCE
DAMAGING WIND GUSTS AND DEADLY CLOUD TO GROUND LIGHTNING. SOME
SHOWERS COULD PRODUCE LOCALLY HEAVY RAINFALL THAT COULD CAUSE
PONDING OF WATER...MAINLY IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS THUNDERSTORMS WILL CONTINUE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-110930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
429 AM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TODAY.
THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING CLOUD TO WATER
LIGHTNING AND GUSTY WINDS AND LOCALLY HIGHER SEAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 10, 11:42 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1242 PM CDT SAT AUG 10 2013

LAZ074-101815-
EAST CAMERON LA-
1242 PM CDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON PARISH UNTIL 115 PM
CDT...

AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF GRAND CHENIER...
MOVING WEST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...GRAND CHENIER.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 2967 9289 2967 9290 2970 9295 2972 9304
      2973 9305 2988 9298 2977 9271 2962 9278

06

The radar

The Lake Charles radar (KLCH), 20 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
August 10, 12:32 PM CST
Where
Cameron County, 2.74 mi SW of Sweet Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.950, -93.200

A severe thunderstorm moved from south of Sweet Lake toward Lake Charles. The storm blew over a tree along Big Pasture Road. The Cameron Parish Sheriffs' Department relayed the report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460544.